January 2, 2008 – Allergic-like reactions to gadolinium-containing contrast injections in adults and pediatric patients, under the age of 19, are rare, according to a study conducted by researchers at the University of Michigan Health Systems in Ann Arbor, MI,.
Studying 78,353 gadolinium-containing contrast injections over five years, acute allergic-like reactions occurred after 54 injections, 48 reactions involved adults and six occurred in pediatric patients. Seventy-four percent of these reactions were mild, 19 percent were moderate and seven percent were marked as severe.
"Despite recent concerns that have emerged about the gadolinium-based contrast agents and the development of nephrogenic systemic fibrosis in patients who have severe chronic kidney disease, our study supports the long-held belief that gadolinium based contrast agents can be used safely in both pediatric and adult patients with normal or with only mildly impaired renal function," said Dr. Richard Cohan, co-author of the study. "The risk of allergic-like reactions is exceedingly low (0.07 percent of administrations in our study), and no fatal reaction occurred at our institution in more than 78,000 intravenous administrations. Patients should feel reassured, based on our results, that the intravenous gadolinium-contrast agents included in our study are quite safe when administered to patients with ample renal function," he said.
For more information: http://www.arrs.org